Excessive Heat, Tulsa
- When
- June 27, 12:00 PM CST to June 29, 8:00 PM CST
- Where
- Tulsa forecast zone
- Injuries
- 36 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
The combination of high temperatures from 100 to 105 degrees and high humidity resulted in afternoon heat index values of 105 to 110 degrees in the Tulsa area for several days toward the end of June. Overnight temperatures provided little relief from the heat, only falling into the middle 70s to near 80 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The combination of high temperatures from 100 to 105 degrees and high humidity resulted in afternoon heat index values of 105 to 110 degrees in the Tulsa area for several days toward the end of June. Overnight temperatures provided little relief from the heat, only falling into the middle 70s to near 80 degrees. Dozens of people were treated for heat-related illness in the Tulsa area during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 27, 11:32 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1232 PM CDT WED JUN 27 2012
.DISCUSSION...
THE DISCUSSION FOR THE 18Z TAFS IS INCLUDED BELOW.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MID/UPPER RIDGE WILL MAINTAIN VFR CONDITIONS THROUGH THE PERIOD.
SRY SFC WINDS BTWN 10 AND 20 KTS OVER NE OK WILL SUBSIDE BY 02Z
THIS EVENING...WITH LIGHT AND VRB WINDS OVERNIGHT. SRLY TO SWRLY
WINDS WILL INCREASE AGAIN BUT SHOULD REMAIN BLO 15KTS SUSTAINED ON
THURSDAY.
LACY
&&
.PREV DISCUSSION... /ISSUED 1056 AM CDT WED JUN 27 2012/
UPDATE...
AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR TULSA. SEE
DISCUSSION BELOW.
DISCUSSION...
OVERNIGHT LOWS IN THE TULSA METRO HAVE RUN IN THE UPPER 70S TO
NEAR 80 THE PAST FEW NIGHTS AND AFTERNOON HEAT INDICES CONTINUE TO
RISE ABOVE 105 DEGREES. WITH THE FORECAST SHOWING MORE OF THE SAME
ON THE WAY FOR TODAY AND THURSDAY...AN EXCESSIVE HEAT WARNING HAS
BEEN ISSUED FOR THE TULSA METRO THROUGH THURSDAY. OVERNIGHT LOWS
OUTSIDE OF THE TULSA HEAT ISLAND HAVE DROPPED LOW ENOUGH AT NIGHT
TO PROVIDE SOME RELIEF FROM THE HEAT AND THUS A WARNING IS NOT
REQUIRED AT THIS TIME. THE EXISTING HEAT ADVISORY FOR THE
REMAINDER OF NORTHEAST AND EAST CENTRAL OKLAHOMA AS WELL AS WEST
CENTRAL ARKANSAS WILL CONTINUE UNCHANGED. DRY AIR HAS WORKED ITS
WAY INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS FROM THE EAST ON
THE BACK SIDE OF A COOL SURFACE RIDGE OVER THE OHIO VALLEY. THIS
DRY AIR WILL PREVENT HEAT INDICES FROM REACHING HIGH ENOUGH TO
WARRANT AN ADVISORY IN NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA FOR
TODAY. A FEW MINOR TWEAKS WERE MADE TO THE GOING FORECAST
HIGHS...OTHERWISE NO CHANGES. MID LEVEL RIDGE CENTERED OVER CENTRAL
KANSAS WILL MAINTAIN SUNNY AND HOT WEATHER THIS WEEK.
LACY
PREV DISCUSSION... /ISSUED 610 AM CDT WED JUN 27 2012/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS CAN BE EXPECTED AT ALL SITES THROUGH THE TAF PERIOD.
PREV DISCUSSION... /ISSUED 325 AM CDT WED JUN 27 2012/
DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO FOCUS ON THE ONGOING HEAT AND
PLACEMENT OF HEAT ADVISORIES OVER THE NEXT SEVERAL DAYS.
MUCH DRIER LOW-LEVEL AIR HAS ADVECTED INTO NW AR AND PARTS OF FAR
ERN OK TONIGHT...WITH READINGS 10-20 DEGREES LOWER THAN THIS TIME
LAST NIGHT. AFTERNOON TEMPERATURES ARE EXPECTED TO BE AT OR JUST A
BIT HIGHER THAN YESTERDAYS READINGS...ALTHOUGH LOWER DEWPOINTS WILL
HOLD HEAT INDEX VALUES DOWN SOME. PLAN ON LEAVING ADVISORY IN FOR
WCNTRL AR AS AMBIENT TEMPS WILL LIKELY BE AROUND 105F...ALTHOUGH
WILL DROP A FEW SE OK COUNTIES.
DEWPOINTS EXPECTED TO RECOVER SOME BY THURSDAY...AND WILL GO AHEAD
WITH ANOTHER HEAT ADVISORY FOR ALL BUT FAR NW AR. STILL ON THE FENCE
WITH AN EXCESSIVE HEAT WARNING FOR TULSA COUNTY...WITH FORECAST LOWS
RIGHT AT 75F. WILL LET THE DAY SHIFT TAKE ANOTHER LOOK AT THIS.
TEMPERATURES TODAY AND THURSDAY WILL AGAIN BE NEAR RECORD
LEVELS...
...RECORD HIGHS...
JUNE 27 YEAR JUNE 28 YEAR
TUL 106 2011 106 1925
MLC 103 1956 100 1954
FYV 99 1953 100 1954
FSM 102 2011 103 1988
ECMWF/GFS SUGGEST THAT MID-LEVEL HEIGHTS FALL A BIT THIS WEEKEND AS
AN UPPER WAVE RETROGRADES INTO TX AND THE RIDGE FLATTENS A BIT.
SLIGHTLY LOWER 850MB TEMPS AND LOW-LEVEL THICKNESS SUPPORTS A MODEST
DECREASE IN HIGH TEMPS...ALTHOUGH READINGS STILL SHOULD BE IN THE
MID/UPPER 90S SUNDAY/MONDAY. UPPER RIDGE SHOULD STRENGTHEN AGAIN
TUESDAY INTO WEDNESDAY...WITH TEMPS LIKELY BACK OVER THE CENTURY
MARK. LATEST ECMWF OFFERS NO RELIEF...WITH UPPER RIDGE REBUILDING
ACROSS THE MID MS VALLEY LATE NEXT WEEK AND INTO THE WEEKEND.
CONTINUED TO STRONGLY FOLLOW PERSISTENCE/ECMWF FOR TEMPS THROUGHOUT
THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 105 76 104 / 0 0 0 0
FSM 73 106 76 105 / 0 0 0 0
MLC 72 102 73 101 / 0 0 0 0
BVO 72 102 74 102 / 0 0 0 0
FYV 65 101 69 100 / 0 0 0 0
BYV 69 101 71 100 / 0 0 0 0
MKO 72 105 72 104 / 0 0 0 0
MIO 69 101 75 100 / 0 0 0 0
F10 71 104 73 103 / 0 0 0 0
HHW 73 102 73 101 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR OKZ060.
HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-
OKZ076.
HEAT ADVISORY FROM 1 PM THURSDAY TO 9 PM THURSDAY FOR OKZ049-
OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR ARZ019-ARZ020-ARZ029.
HEAT ADVISORY FROM 1 PM THURSDAY TO 9 PM THURSDAY FOR ARZ019-
ARZ020-ARZ029.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 452 AM CDT WED JUN 27 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 452 AM CDT WED JUN 27 2012 ...DANGEROUS HEAT TO PERSIST INTO THE WEEKEND... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. DANGEROUS HEAT. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA ...NORTHWEST...AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. DISCUSSION... DRIER AIR WILL CONTINUE TO ADVECT IN FROM THE EAST TODAY...AND WILL RESULT IN LOWER HEAT INDEX VALUES CLOSER TO ACTUAL AIR TEMPERATURE ACROSS NORTHWEST ARKANSAS AND PARTS OF FAR EASTERN OKLAHOMA. FURTHER WEST...HEAT INDEX VALUES BETWEEN 104 AND 109 CAN BE EXPECTED ACROSS NORTHEAST OKLAHOMA. PERSONS THAT MUST BE OUTDOORS IN AREAS INFLUENCED BY THE DRIER AIR WILL STILL SEE VERY HOT TEMPERATURES THIS AFTERNOON. THEREFORE...ALL HEAT SAFETY PRECAUTIONS SHOULD BE MAINTAINED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL. SUNDAY AND MONDAY...NO HAZARDS. TUESDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... AN EXTENDED PERIOD OF DANGEROUS HEAT WILL CONTINUE INTO THE WEEKEND... WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES EACH AFTERNOON. THE LATEST DATA CONTINUES TO INDICATE AN UPPER RIDGE EXHIBITING ONLY MINOR FLUCTUATIONS WILL REMAINED DOMINANT OVER THE CENTRAL AND SOUTHERN PLAINS FOR THE NEXT 7 DAYS. HOT AND DRY WEATHER WILL BE CONTINUING. THE FIRE DANGER WILL BEGIN INCREASE OVER THE COMING DAYS AS THE VEGETATION GRADUALLY CURES FROM THE EXTENDED HOT AND DRY PERIOD. IN ADDITION...SOUTHERLY WINDS WILL GRADUALLY INCREASE TO BETWEEN 10 AND 20 MPH FOR THE REMAINDER OF THE WEEK. EMERGENCY MANAGEMENT PLANNING STATEMENT... CITY AND COUNTY OFFICIALS WILL NEED TO MAINTAIN A STATE OF READINESS AS THIS PERIOD OF HOT WEATHER WILL BE ONGOING. ADDITIONAL COOLING STATIONS MAY BE NEEDED GIVEN THE LIKELIHOOD AN INCREASED RESPONSE TO HEAT RELATED ILLNESS WILL BE REQUIRED. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 1040 AM CDT WED JUN 27 2012 ARZ001-002-010-011-OKZ049-053-073-075-280200- BENTON-CARROLL-WASHINGTON AR-MADISON-PUSHMATAHA-CHOCTAW-PITTSBURG- LATIMER- INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE... EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE... ANTLERS...CLAYTON...HUGO...MCALESTER...WILBURTON 1040 AM CDT WED JUN 27 2012 ...HOT WEATHER TO CONTINUE THIS WEEK... AFTERNOON HIGH TEMPERATURES OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL REACH OR EXCEED THE CENTURY MARK THIS AFTERNOON. HEAT INDICES WILL BE KEPT IN CHECK...HOWEVER...DUE TO DRIER AIR WHICH HAS ADVECTED INTO THE REGION FROM THE EAST. REGARDLESS...PROPER PRECAUTIONS SHOULD BE TAKEN TO AVOID HEAT RELATED ILLNESS IF YOU MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394641.